Alert archive / Kentucky / Tornado Warnings in 2003

Tornado Warning 32, NWS Paducah, KY

May 4, 2003Christian County, Todd County, Kentucky

NWS Paducah, KY issued this tornado warning at May 4, 2003, 11:36 PM CDT for Christian County, Todd County, Kentucky. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 11:36 PM CDT (04:36 UTC)
Expired
May 5, 2003, 12:30 AM CDT
In force
54 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Christian County, KY, Todd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
530 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WFUS53 KPAH 050436
TORPAH
KYC047-219-050530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1134 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1230 AM CDT

* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES SOUTH
  OF LAFAYETTE OR 10 MILES SOUTHWEST OF OAK GROVE ...MOVING  
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE OAK GROVE...PEMBROKE...AND TRENTON.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. 

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3669 8767 3665 8765 3667 8708 3690 8708

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 4, 2:44 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, May 4, 2:44 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 8:57 PM CDT, 2 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 10:01 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24
Local storm report, May 4, 10:15 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    JOY                       KY   1.00 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY TRAINED
                                          SPOTTER ALSO 60 MPH WIND
                                          REPORTED AT THIS TIME
Local storm report, May 4, 10:28 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 PM    ROPERS LANDING            IL   WIND DAMAGE
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES TREES DOWN ALONG WITH
                                          UNCONFIRMED ROOF DAMAGE
Local storm report, May 4, 10:30 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    5SW MURRAY                KY   60 MPH WIND GUST
05/04/03   CALLOWAY                       REPORTED BY TRAINED
                                          SPOTTERS.  ALSO 0.75 INCH
                                          DIAMETER HAIL REPORTED AT
                                          THIS TIME
Local storm report, May 4, 11:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES
Local storm report, May 4, 11:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:25 PM CDTTornado WarningPAHBallard50 min
May 4, 9:40 PM CDTTornado WarningPAHMcCracken50 min
May 4, 9:47 PM CDTFlash Flood WarningPAHBallard, McCracken3 hr
May 4, 9:58 PM CDTTornado WarningPAHLivingston47 min
May 4, 10:07 PM CDTTornado WarningPAHCalloway38 min
May 4, 10:13 PM CDTTornado WarningPAHGraves32 min
May 4, 10:23 PM CDTTornado WarningPAHCrittenden37 min
May 4, 10:24 PM CDTTornado WarningPAHUnion36 min
May 4, 10:47 PM CDTSevere Thunderstorm WarningPAHUnion, Webster43 min
May 4, 10:50 PM CDTFlash Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more6 hr
May 4, 10:50 PM CDTSevere Thunderstorm WarningPAHUnion, Webster40 min
May 4, 10:55 PM CDTTornado WarningPAHWebster35 min
May 4, 10:57 PM CDTTornado WarningPAHTrigg48 min
May 4, 11:07 PM CDTSevere Thunderstorm WarningPAHChristian53 min
May 4, 11:18 PM CDTTornado WarningPAHCalloway57 min
May 4, 11:33 PM CDTTornado WarningPAHDaviess, McLean42 min
May 4, 11:52 PM CDTSevere Thunderstorm WarningPAHTrigg53 min
May 5, 1:25 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
May 5, 2:16 PM CDTSevere Thunderstorm WarningPAHChristian44 min
May 5, 2:39 PM CDTSevere Thunderstorm WarningPAHTodd36 min

Nearby

Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.